Alert archive / California / Tornado Warnings in 2024
Tornado Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this tornado warning at Mar 2, 2024, 6:14 PM PST for San Benito County, Santa Cruz County, California. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2024, 6:14 PM PST (02:14 UTC)
- Expired
- Mar 2, 2024, 6:33 PM PST
- In force
- 19 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties San Benito County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 38 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 117 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428
WFUS56 KMTR 030214
TORMTR
CAC069-087-030245-
/O.NEW.KMTR.TO.W.0001.240303T0214Z-240303T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Francisco CA
614 PM PST Sat Mar 2 2024
The National Weather Service in The San Francisco Bay Area has issued
a
* Tornado Warning for...
Southeastern Santa Cruz County in northern California...
Northwestern San Benito County in central California...
* Until 645 PM PST.
* At 614 PM PST, a severe thunderstorm capable of producing a tornado
was located near Moss Landing, or near Watsonville, moving east at
40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* This dangerous storm will be near...
Watsonville, Prunedale, and Interlaken around 620 PM PST.
Hollister around 630 PM PST.
Ridgemark around 635 PM PST.
Other locations impacted by this tornadic thunderstorm include Aromas
and San Juan Bautista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3678 12136 3677 12153 3685 12163 3692 12166
3690 12168 3691 12170 3692 12170 3691 12175
3688 12179 3685 12181 3690 12184 3695 12165
3693 12165 3694 12163 3693 12159 3690 12158
3690 12156 3697 12150 3699 12145 3696 12142
TIME...MOT...LOC 0214Z 259DEG 37KT 3684 12176
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Flynn1 follow-up statement
031
WWUS56 KMTR 030233
SVSMTR
Severe Weather Statement
National Weather Service San Francisco CA
633 PM PST Sat Mar 2 2024
CAC069-087-030243-
/O.CAN.KMTR.TO.W.0001.000000T0000Z-240303T0245Z/
Santa Cruz CA-San Benito CA-
633 PM PST Sat Mar 2 2024
...THE TORNADO WARNING FOR SOUTHEASTERN SANTA CRUZ AND NORTHWESTERN
SAN BENITO COUNTIES IS CANCELLED...
A new Tornado Warning was issued to cover the current threat area.
&&
LAT...LON 3678 12136 3677 12153 3685 12163 3692 12166
3690 12168 3691 12170 3692 12170 3691 12175
3688 12179 3685 12181 3690 12184 3695 12165
3693 12165 3694 12163 3693 12159 3690 12158
3690 12156 3697 12150 3699 12145 3696 12142
TIME...MOT...LOC 0232Z 259DEG 37KT 3688 12152
$$
FlynnWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this tornado warning went out at Mar 2, 3:46 PM PST, 2 hours 28 minutes earlier.
Area forecast discussion, Mar 2, 3:46 PM PST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
346 PM PST Sat Mar 2 2024
...New AVIATION, MARINE...
.SYNOPSIS...
Issued at 1225 PM PST Sat Mar 2 2024
Rain showers and isolated thunderstorms will continue throughout the
evening before tapering off on Sunday. Colder overnight temperatures
are expected through Monday morning. Unsettled weather is expected
Monday through midweek before drier conditions return by late
week.
&&
.SHORT TERM...
(This evening through Sunday)
Issued at 1225 PM PST Sat Mar 2 2024
Isolated to scattered rain showers and isolated thunderstorms remain
possible throughout the day. Temperatures will struggle to warm out
of the low-to-mid 50s with near freezing temperatures in the regions
peaks. With this, snow showers are likely to persist over higher
elevations (around 2500 ft in the North Bay to around 3500 ft as you
reach the Santa Lucia Range).
Lows will range from the mid 30s to upper 30s across the North Bay
and upper 20s to lower 30s in the region's higher peaks. Elsewhere,
lows will range from the low-to-mid 40s. As such, a Frost Advisory
is in effect for the North Bay valleys and mountains from 1-9 AM PST
Sunday.
Rain showers will begin to taper off on Sunday, yet it won't be
completely dry. Sunday will be ever so slightly warmer than Saturday
with temperatures warming into the low-to-upper 50s.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 159 AM PST Sat Mar 2 2024
A weak system will move through in the middle of the week. This
will keep the cooler temperatures, cloud cover, and light rain
chances in the forecast through Tuesday or Wednesday. High
pressure finally rebuilds late week. Thursday and Friday look to
be clear and calm, with more normal temperatures. For example, the
Thursday high temperature at Santa Rosa is expected to climb back
to the mid-60s for the first time in a week.
&&
.AVIATION...
(00Z TAFS)
Issued at 346 PM PST Sat Mar 2 2024
Showers and isolated storms develop over the ocean and make their
way inland through the night ad into tomorrow with storm chances
decreasing through the day. WInds will remain breezy to gusty
before reducing into the early morning. Mid-level clouds will
prevail through the TAF period with periods of lower cigs
accompanying moderate rain rates and reduced visibilities.
Vicinity of SFO...Southwest winds with gusts around 25 kts last into
the late night, before reducing and turning more westerly. Showers
and isolated storms continue through the TAF period, with times of
moderate rainfall and MVFR CIGs.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Breezy to gusty SW winds are expected into
the late night before easing. Showers and storms will continue to
move through the area causing reduced visibility and inconsistent
MVFR CIGs. Storm chances reduce overnight but showers continue
beyond the TAF period. Expect another round of breezy westerly winds
for Sunday afternoon.
&&
.MARINE...
(Tonight through next Thursday)
Issued at 346 PM PST Sat Mar 2 2024
Showers are increasing over the coastal waters with increased
thunderstorm chances, particularly for the northern waters,
continuing into the early evening. Thunderstorm chances will
diminish overnight with light, scattered showers lingering over
the waters through the early work week. Near gale force southwest
to westerly winds, with the occasional gale force gust possible,
will continue to diminish through the evening with moderate to
strong winds continuing through the end of the weekend. By the
early work week, winds will have weakened to a light to gentle
northwest breeze. Rough to high northwest swell lasts through the
weekend before beginning to weaken by mid next week when a new
northwest swell train starts to arrive.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 4 PM PST this afternoon for CAZ006-505-
509-529-530.
Frost Advisory from 1 AM to 9 AM PST Sunday for CAZ503-504-506.
PZ...Small Craft Advisory until 3 AM PST Sunday for Mry Bay.
Small Craft Advisory until 9 PM PST Sunday for Pigeon Pt to Pt
Pinos 0-10 nm-Pt Arena to Pt Reyes 0-10 nm-Pt Pinos to Pt
Piedras Blancas 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.
Small Craft Advisory until 3 AM PST Monday for Pigeon Pt to Pt
Pinos 10-60 NM-Pt Arena to Pt Reyes 10-60 NM.
&&
SHORT TERM...RGass
LONG TERM....Flynn
AVIATION...Murdock
MARINE...Kennedy
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Mar 2, 2:22 PM PST, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
222 PM PST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg 1 NW San Francisco 37.78N 122.43W
03/01/2024 San Francisco CA Public
*** 4 INJ ***
Tree collapsed on a car early Friday evening
at the corner of Golden Gate Avenue and
Laguna Street in San Francisco. Four people
were injured inside the vehicle.
&&
RKLocal storm report, Mar 2, 2:28 PM PST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
228 PM PST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg 1 NW San Francisco 37.78N 122.43W
03/01/2024 San Francisco CA Public
*** 4 INJ ***
Corrects previous tstm wnd dmg report from 1
NW San Francisco. Tree collapsed on a car
early Friday evening at the corner of Golden
Gate Avenue and Laguna Street in San
Francisco. Four people were injured inside
the vehicle. Wind gusts were estimated to be
approximately 40 mph at this time.
&&
RKSpecial weather statement, Mar 2, 4:24 PM PST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service San Francisco CA
424 PM PST Sat Mar 2 2024
CAZ514-518-528-530-030100-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Mountains Of San Benito County And Interior Monterey County Including
Pinnacles National Park CA-
Southern Monterey Bay and Big Sur Coast CA-
Eastern Santa Clara Hills CA-
424 PM PST Sat Mar 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANTA CLARA...
NORTHWESTERN SAN BENITO AND NORTHWESTERN MONTEREY COUNTIES THROUGH
500 PM PST...
At 424 PM PST, Doppler radar was tracking a strong thunderstorm near
Boronda, or near Marina, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salinas, Hollister, Seaside, Marina, Ridgemark, Castroville,
Prunedale, Boronda, San Juan Bautista, Sand City, and Elkhorn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 12185 3668 12181 3678 12180 3699 12130
3665 12116
TIME...MOT...LOC 0024Z 253DEG 25KT 3671 12173
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MurdockSpecial weather statement, Mar 2, 5:13 PM PST, 1 hour 1 minute before
Special Weather Statement
National Weather Service San Francisco CA
513 PM PST Sat Mar 2 2024
CAZ509-512-529-030145-
San Fransisco Peninsula Coast CA-Santa Cruz Mountains CA-
Northern Monterey Bay CA-
513 PM PST Sat Mar 2 2024
...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN SANTA CRUZ COUNTY THROUGH
545 PM PST...
At 513 PM PST, Doppler radar was tracking gusty showers 12 miles west
of Santa Cruz, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Santa Cruz, Scotts Valley, Capitola, Live Oak, Felton, Soquel, Twin
Lakes, Opal Cliffs, and Ben Lomond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3709 12196 3698 12193 3697 12196 3695 12197
3697 12200 3696 12202 3695 12203 3695 12205
3696 12211 3698 12214 3698 12215 3703 12222
TIME...MOT...LOC 0113Z 260DEG 23KT 3694 12226
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FlynnSpecial weather statement, Mar 2, 5:46 PM PST, 28 minutes before
Special Weather Statement
National Weather Service San Francisco CA
546 PM PST Sat Mar 2 2024
CAZ512>514-528>530-030215-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Southern Monterey Bay and Big Sur Coast CA-Santa Cruz Mountains CA-
Santa Clara Valley Including San Jose CA-Northern Monterey Bay CA-
Eastern Santa Clara Hills CA-
546 PM PST Sat Mar 2 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SANTA CRUZ...SOUTH
CENTRAL SANTA CLARA...NORTHWESTERN SAN BENITO AND NORTHWESTERN
MONTEREY COUNTIES THROUGH 615 PM PST...
At 545 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from Soquel to 7 miles southwest of Twin Lakes to 18
miles southwest of Santa Cruz. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Santa Cruz, Watsonville, Gilroy, Marina, Corralitos, Capitola, Live
Oak, Opal Cliffs, Brown Valley Road, Freedom, Eureka Canyon Road, Rio
Del Mar, Prunedale, Interlaken, Aptos, Castroville, Twin Lakes, Moss
Landing, Soquel, and Amesti.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3674 12181 3681 12179 3682 12179 3694 12187
3698 12193 3695 12197 3697 12200 3696 12202
3695 12203 3695 12206 3711 12195 3702 12144
3675 12166 3666 12182
TIME...MOT...LOC 0145Z 288DEG 22KT 3701 12193 3686 12205 3676 12223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FlynnThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 4:22 PM PST | Special Marine Warning | MTR | 53 min | |
| Mar 2, 4:24 PM PST | Special Weather Statement | MTR | San Benito | 36 min |
| Mar 2, 4:36 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito | 3 hr |
| Mar 2, 5:01 PM PST | Special Marine Warning | MTR | 59 min | |
| Mar 2, 5:13 PM PST | Special Weather Statement | MTR | Santa Cruz | 32 min |
| Mar 2, 5:30 PM PST | Special Marine Warning | MTR | 60 min | |
| Mar 2, 5:46 PM PST | Special Weather Statement | MTR | Santa Cruz | 29 min |
| Mar 2, 6:07 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 113 min |
| Mar 2, 6:17 PM PST | Special Weather Statement | MTR | Santa Cruz | 28 min |
| Mar 2, 6:18 PM PST | Tornado Warning | MTR | Monterey | 13 min |
| Mar 2, 6:29 PM PST | Tornado Warning | MTR | San Benito | 31 min |
| Mar 2, 6:47 PM PST | Areal Flood Advisory | MTR | Monterey | 3 hr |
| Mar 2, 6:54 PM PST | Special Weather Statement | MTR | San Benito | 36 min |
| Mar 3, 2:13 AM PST | Frost Advisory | MTR | Marin, Napa, Sonoma | 31 hr |
Nearby
Tornado Warnings in California, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.